Illinois, 2012

Hail in Illinois, June 29, 2012

June 29, 2012 · NWS ILX · 3 events in 1 county or zone

A large complex of severe thunderstorms tracked across northern Illinois into north-central Indiana during the late morning and early afternoon of June 29th. The southwest edge of this area of storms clipped portions of Vermilion County, producing hail up to the size of baseballs northwest of Danville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A large complex of severe thunderstorms tracked across northern Illinois into north-central Indiana during the late morning and early afternoon of June 29th. The southwest edge of this area of storms clipped portions of Vermilion County, producing hail up to the size of baseballs northwest of Danville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 29, 11:44 AM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 29, 11:44 AM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1244 PM CDT FRI JUN 29 2012

.DISCUSSION...
ISSUED 1034 AM CDT FRI JUN 29 2012

ANOTHER EXTREMELY HOT DAY IS UNFOLDING ACROSS CENTRAL AND
SOUTHEAST ILLINOIS...WITH 15Z TEMPS ALREADY WELL INTO THE 90S
ACROSS THE SE KILX CWA. READINGS ARE SLIGHTLY COOLER ACROSS THE FAR
NORTH...WHERE A FEW CLOUDS AND HIGHER DEWPOINTS ARE KEEPING TEMPS
DOWN JUST A BIT. FRONTAL BOUNDARY THAT SAGGED SOUTHWARD TO NEAR
THE I-74 CORRIDOR LAST NIGHT IS LIFTING BACK NORTHWARD...KEEPING
THE BEST CHANCES FOR CONVECTION CONFINED TO NORTHERN ILLINOIS.
LATEST SATELLITE/RADAR IMAGERY CONTINUES TO SHOW DEVELOPING STORM
COMPLEX TRACKING EASTWARD ALONG THE I-80 CORRIDOR. SOME OF THE
HIGHER-RES MODELS SUCH AS THE 11Z HRRR SUGGEST THIS COMPLEX WILL
EVENTUALLY BECOME SURFACE-BASED AND TAKE A TURN E/SE ALONG THE
BOUNDARY. BASED ON LATEST TRENDS...IT APPEARS THAT BY THE TIME
THIS HAPPENS THE STORMS WILL LIKELY MISS THE KILX CWA TO THE
N/NE...EVENTUALLY SPILLING SOUTHEASTWARD INTO NORTH-CENTRAL
INDIANA THIS AFTERNOON. ONLY CHANCE FOR CONVECTION ACROSS CENTRAL
ILLINOIS WOULD BE POSSIBLE ISOLATED STORMS ALONG RESIDUAL OUTFLOW
BOUNDARY LATER TODAY. HAVE THEREFORE TRIMMED POPS
CONSIDERABLY...FEATURING ONLY A SLIGHT CHANCE ALONG/NORTH OF I-74.
TEMP FORECAST LOOKS PRETTY MUCH ON TRACK...WITH HIGHS RANGING FROM
THE MID 90S FAR NORTH AROUND LACON TO OVER 105 DEGREES ALONG/SOUTH
OF I-70.

&&

.AVIATION...
ISSUED 1244 PM CDT FRI JUN 29 2012

CONVECTIVE OUTFLOW BOUNDARY WILL CONTINUE TO SETTLE SOUTHWARD
ACROSS NORTH-CENTRAL ILLINOIS EARLY THIS AFTERNOON...BEFORE
EVENTUALLY STALLING AND MIXING BACK NORTHWARD LATER IN THE DAY.
LATEST SATELLITE/RADAR IMAGERY SHOWS THE BOUNDARY STRETCHING FROM
NEAR KBMI TO JUST NORTH OF KMQB. BASED ON THE CURRENT POSITION AND
THE 14Z HRRR FORECAST...HAVE GONE WITH GUSTY N/NE WINDS AT BOTH
KPIA AND KBMI THROUGH 20Z...THEN HAVE VEERED THE WINDS BACK TO
S/SW AT THOSE SITES AFTER 22Z. FURTHER SOUTH...WILL MAINTAIN
WESTERLY WINDS OF AROUND 10KT THROUGH THE AFTERNOON. W/SW WINDS
WILL RESUME ACROSS THE BOARD TONIGHT INTO SATURDAY MORNING.
ADDITIONAL CONVECTION MAY RE-DEVELOP IN THE VICINITY OF A
STATIONARY FRONTAL BOUNDARY DRAPED ALONG THE I-80 CORRIDOR
OVERNIGHT...HOWEVER THINK THIS WILL MAINLY STAY NORTH OF THE KILX
TERMINALS. LATER FORECASTS MAY NEED TO ADJUST FOR CLOUD COVER/WIND
DIRECTION AS OUTFLOW FROM ANY STORMS TO THE NORTH MAY IMPACT THE
I-74 TAF SITES. AT THIS POINT...UNCERTAINTY IS TOO GREAT TO
INCLUDE THESE POTENTIAL MESOSCALE DETAILS IN THE FORECAST.

BARNES
&&

.PREV DISCUSSION...
ISSUED 317 AM CDT FRI JUN 29 2012

AT 06Z SFC FRONT HAD STALLED ALONG THE IA/MO BORDER EAST TO NEAR
KPIA AND INTO NORTHERN IND. MID/UPPER 70S DEWPOINTS POOLED ALONG
THE BOUNDARY. ALOFT...A LARGE MID LEVEL RIDGE OCCUPIED MUCH OF THE
SOUTHERN HALF OF THE COUNTRY WHILE A FAST ZONAL FLOW WAS FARTHER
NORTH. WATER VAPOR IMAGERY INDICATED SUBTROPICAL MOISTURE PLUME
FROM THE DESERT SW UP INTO THE CENTRAL PLAINS AND ACROSS THE LOCAL
AREA...ON THE PERIPHERY OF THE RIDGE. FORECAST CONCERNS REMAIN
HIGH HEAT THROUGH THE PERIOD AND CONVECTION CHANCES IN RING OF
FIRE PATTERN ON NORTHERN FRINGE OF THE RIDGE.

SHORT TERM...TODAY THROUGH SUNDAY

LOW CONFIDENCE FORECAST IN CONVECTIVE TRENDS NEXT FEW DAYS AS
MESOSCALE FEATURES DRIVE THUNDERSTORM ACTIVITY. NORTHERN CWA WILL
BE IN CLOSER PROXIMITY TO FAVORABLE SYNOPTIC FEATURES...SFC
BOUNDARY AND STRONGER MID LEVEL FLOW/SHORTWAVE ENERGY TRACK. HIGH
INSTABILITY...MODERATE SHEAR...AND HIGH PRECIPITABLE WATER WILL
LEAD TO POTENTIAL FOR SEVERE MCS/S AND LOCALLY HEAVY RAIN WHICH
MAY IMPACT OR STAY JUST NORTH OF THE CWA. FOR THESE REASONS WILL
KEEP LOW CHC POPS GOING PRIMARILY NORTH OF A CANTON TO BLOOMINGTON
THROUGH SATURDAY NIGHT...TAPERING TO SLIGHT CHC CENTRAL. A
STRONGLY CAPPED AIRMASS SHOULD SUPPRESS ANY DEVELOPMENT ACROSS THE
SOUTH HALF.

HIGHER CONFIDENCE IN TEMPERATURES WHICH WILL STAY VERY HOT THROUGH
THIS WEEKEND. IN FACT TODAYS READINGS MAY NOT BE FAR OFF
YESTERDAYS NUMBERS WHICH WERE 100+ FOR MUCH OF THE AREA. TEMPS
COOL ONLY A FEW DEGREES THIS WEEKEND WITH HIGHS STILL IN THE MID
OR UPPER 90S NORTH AND LOW 100S SOUTH. APPARENT TEMPS ONLY
DROPPING INTO THE UPPER 70S TONIGHT WILL REQUIRE EXTENDING HEAT
ADVISORY TO 12Z SATURDAY. AREAS SOUTH OF I-70 LOOK TO BE BORDERLINE
FOR ADVISORY CRITERIA AGAIN ON SATURDAY AFTERNOON AND ADVISORY MAY
NEED TO BE EXTENDED HERE IN LATER FORECASTS.

LONG TERM...MONDAY THROUGH THURSDAY

UNFORTUNATELY NO PROSPECTS FOR A MAJOR PATTERN CHANGE IN THE
EXTENDED TO BRING COOLER AIR INTO THE MIDWEST. LATEST GUIDANCE
SUGGESTS MID LEVEL RIDGING SHIFTING EVEN FARTHER NORTH THROUGH THE
WEEK. THIS WOULD DRIVE MCS TRACK FARTHER NORTH LEAVING A DRY AND
HOT FORECAST FOR THE ENTIRE CWA THROUGH THURSDAY.

25

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 AM CDT SATURDAY FOR ILZ027>031-036>038-
040>057-061>063-066>068-071>073.

&&
Hazardous weather outlook, Jun 29, 10:45 AM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1145 AM CDT FRI JUN 29 2012

ILZ027>031-037-038-043>046-055-057-301100-
CHAMPAIGN-DE WITT-DOUGLAS-EDGAR-KNOX-MARSHALL-MCLEAN-PEORIA-PIATT-
STARK-TAZEWELL-VERMILION-WOODFORD-
1145 AM CDT FRI JUN 29 2012

...HEAT ADVISORY IN EFFECT UNTIL 7 AM CDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE AS A FRONTAL
BOUNDARY REMAINS STALLED IN THE VICINITY. ISOLATED LARGE HAIL
OR DAMAGING WIND GUSTS ARE POSSIBLE WITH THE STRONGER STORMS.

PEAK HEAT INDEX VALUES OF 105 TO 110 ARE ANTICIPATED TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO RELIEF FROM THE HEAT IS EXPECTED THROUGH THE MIDDLE OF NEXT
WEEK...WITH HIGH TEMPERATURES RISING WELL INTO THE 90S EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

ILZ036-040>042-047>053-301100-
CASS-CHRISTIAN-FULTON-LOGAN-MACON-MASON-MENARD-MORGAN-SANGAMON-
SCHUYLER-SCOTT-
1145 AM CDT FRI JUN 29 2012

...HEAT ADVISORY IN EFFECT UNTIL 7 AM CDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY HOT AND HUMID WEATHER WILL CONTINUE TODAY...WITH PEAK HEAT
INDEX VALUES OF 105 TO 110.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO RELIEF FROM THE HEAT IS EXPECTED THROUGH THE MIDDLE OF NEXT
WEEK...WITH HIGH TEMPERATURES RISING WELL INTO THE 90S EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

ILZ054-056-061>063-066>068-071>073-301100-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-
MOULTRIE-RICHLAND-SHELBY-
1145 AM CDT FRI JUN 29 2012

...HEAT ADVISORY IN EFFECT UNTIL 7 AM CDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY HOT AND HUMID CONDITIONS WILL CONTINUE TODAY...WITH PEAK HEAT
INDEX VALUES OF 105 TO 110.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO RELIEF FROM THE HEAT IS EXPECTED THROUGH THE MIDDLE OF NEXT
WEEK...WITH HIGH TEMPERATURES RISING TO AROUND 100 DEGREES EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

BARNES

The radar

The Indianapolis radar (KIND), 129 km away, was scanning. The volume nearest the first event began at 19:26 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Vermilion

When
June 29, 1:25 PM CST to 1:26 PM CST
Where
Vermilion County, 2.67 mi SSW of Bismarck
Measured
3.5 in hail
Reported by
Mesonet
Coordinates
40.237, -87.625

Hail, Vermilion

When
June 29, 1:25 PM CST to 1:26 PM CST
Where
Vermilion County, 4 mi W of Bismarck
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
40.270, -87.676

Hail, Vermilion

When
June 29, 1:38 PM CST to 1:39 PM CST
Where
Vermilion County, (Dnv)vermlion Apt Da
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
40.200, -87.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392760, 392761, 392762.